Alert archive / Pennsylvania / Flash Flood Warnings in 2010

Flash Flood Warning 11, NWS Pittsburgh, PA

July 9, 20104 counties in Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 9, 2010, 2:41 PM EDT for 4 counties in Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2010, 2:41 PM EDT (18:41 UTC)
Expired
Jul 9, 2010, 5:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Allegheny County, PA, Armstrong County, PA, Butler County, PA, Clarion County, PA

The radar

The Pittsburgh radar (KPBZ), 56 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2010-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2010-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 1:59 PM EDT, 42 minutes earlier.

Area forecast discussion, Jul 9, 1:59 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
159 PM EDT FRI JUL 9 2010

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA TODAY AND THIS EVENING...BRINGING
SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BUILD ACROSS THE AREA
FOR THE WEEKEND INTO EARLY NEXT WEEK...BRINGING DRY AND SEASONABLE
CONDITIONS.

&&

.NEAR TERM /THROUGH SATURDAY/...
A COLD FRONT ENTERING EASTERN OHIO THIS AFTN WILL MOVE EAST INTO
WESTERN PA LATE THIS AFTN/EARLY EVENING...AND INTO WESTERN MD
BY MIDNIGHT. SHWR/TSTM ACTIVITY IS INCREASING AHEAD OF THE FRONT
AND THIS TREND WILL CONTINUE THROUGH THE LATE AFTN AS THE FRONT
MAKES ITS CROSSING. SOME OF THE SHWRS WILL BE LOCALLY HEAVY. EXPECT
AREAL AVERAGE RAINFALL AMOUNTS OF 0.50 TO 1.25 INCHES. WITH DEEP
LAYER SHEAR SOMEWHAT LIMITED...DO NOT EXPECT ORGANIZED STRONG/SEVERE
TSTMS...WITH PERHAPS GUSTY WINDS WITH THE STRONGER STORMS. PRECIP
WILL DIMINISH WEST TO EAST TNGT AS THE FRONT EXITS...WITH EASTERN
OHIO MAINLY DRY BY MIDNIGHT...AND WESTERN PA MAINLY DRY BY SATURDAY
MORNING. CONCERNING POST FRONTAL FOG DEVELOPMENT SATURDAY
MORNING...MODEL PROFILES CONTINUE TO INDICATE STRATUS DEVELOPMENT
WOULD BE MORE FAVORABLE OVER FOG DUE TO SURFACE LAYER WIND SPEEDS
5-8 MPH...THUS WILL LINGER SOME CLOUDS POST-FRONTAL PASSAGE IN
LIEU OF FOG. SKIES WILL CLEAR SATURDAY AFTN AS HIGH PRESSURE BUILDS
IN. LESS HUMID CONDITIONS WILL PREVAIL SATURDAY...WITH HIGH
TEMPERATURES CLOSE TO NORMAL.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
SURFACE HIGH PRESSURE WILL RESULT IN DRY CONDITIONS. A WEAK RIPPLE
IN THE UPPER LEVEL FLOW MAY CLIP THE AREA FROM THE NORTH ON
SUNDAY...BUT THINK THIS WILL PRODUCE SOME MID LEVEL CLOUDS AT
MOST. THE NEXT FRONTAL SYSTEM WILL APPROACH FROM THE WEST ON
MONDAY...BUT THINK SIGNIFICANT LIFT WILL REMAIN WEST THROUGH
MONDAY AFTN...THUS WILL KEEP CONDITIONS DRY WITH SOME INCREASING
CLOUDS MONDAY AFTN. NEAR NORMAL TEMPERATURES WILL PREVAIL THROUGH
SUNDAY...WARMING TO AROUND 5 DEGREES ABOVE NORMAL MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE APPROACH OF NEXT FRONTAL SYSTEM WILL AFFECT THE REGION BY
LATE MONDAY NIGHT. CHANCE SHOWERS AND THUNDERSTORMS LATER MONDAY
NIGHT AND REMAIN THROUGH EARLY WEDNESDAY EVENING AS FRONTAL SYSTEM
LINGERS IN THE AREA. MODELS DIFFER ON TIMING AND STRENGTH OF
DISTURBANCES MOVING ALONG FRONT, BUT IN AGREEMENT FOR CHANCE OF
SHOWERS THROUGH THAT PERIOD.

SEASONAL TEMPERATURES THOUGH WEDNESDAY...THEN INCREASE TO ABOVE
NORMAL VALUES THURSDAY AND FRIDAY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS RAPIDLY INCREASING IN COVERAGE. MVFR
CONDITIONS WITH ISOLATED IFR CONDITIONS IN SOME HEAVIER RAIN
AREAS.  COLD FRONT MOVES THOUGH THE AREA. AREAS OF MVFR CAN
BE EXPECTED. TSTM COVERAGE WILL GENERALLY BE SCATTERED...WITH TEMPO
GROUPS MENTIONED THIS AFTN/EARLY EVENING. SHWRS WILL DECREASE THIS
EVENING/OVERNIGHT AS THE FRONT MOVES EASTWARD WITH STRATUS AND 5-6
MI VSBY RESTRICTIONS.

RESIDUAL SHOWERS AND RESTRICTIONS WILL END SATURDAY MORNING AS THE
COLD FRONT EXITS TO THE EAST. HIGH PRESSURE WILL BRING VFR TO THE
REGION SATURDAY AFTERNOON THROUGH MONDAY. THE NEXT FRONTAL SYSTEM IS
FORECAST AFFECT THE AREA MONDAY NIGHT THROUGH MIDWEEK BRINGING
SHOWERS AND POTENTIAL RESTRICTIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 9, 4:10 AM EDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
410 AM EDT FRI JUL 9 2010

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-100815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
410 AM EDT FRI JUL 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 9, 1:43 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
143 PM EDT FRI JUL 9 2010

PAZ007>009-013>016-020>023-029>032-WVZ001>004-012-021-022-091930-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
INCLUDING THE CITIES OF...SHARON...HERMITAGE...GROVE CITY...
GREENVILLE...FARRELL...OIL CITY...FRANKLIN...SUGARCREEK...
TIONESTA...NEW CASTLE...ELLWOOD CITY...BUTLER...ZELIENOPLE...
CLARION...PUNXSUTAWNEY...BROOKVILLE...REYNOLDSVILLE...BROCKWAY...
ALIQUIPPA...BEAVER FALLS...AMBRIDGE...MONACA...BEAVER...
PITTSBURGH METRO AREA...KITTANNING...FORD CITY...LEECHBURG...
FREEPORT...APOLLO...INDIANA...WASHINGTON...CANONSBURG...DONORA...
CALIFORNIA...CHARLEROI...MONONGAHELA...MCMURRAY...GREENSBURG...
NEW KENSINGTON...JEANNETTE...LATROBE...MONESSEN...WAYNESBURG...
FAIRDALE...UNIONTOWN...CONNELLSVILLE...OHIOPYLE...TORONTO...
WEIRTON...WHEELING...MOUNDSVILLE...NEW MARTINSVILLE...FAIRMONT...
MORGANTOWN
143 PM EDT FRI JUL 9 2010

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF A
COLD FRONT THROUGH 330 PM. THE STRONGER STORMS ARE CAPABLE OF
PRODUCING WIND GUSTS TO 35 MPH...PEA SIZED HAIL...AND RAINFALL
OF OVER 1 INCH WHICH MAY RESULT IN PONDING OF WATER ON
ROADWAYS...AS WELL AS LOCALIZED FLOODING OF POOR DRAINAGE AREAS.

OHZ039>041-048>050-057>059-068-069-091930-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
INCLUDING THE CITIES OF...NEW PHILADELPHIA...DOVER...
UHRICHSVILLE...CARROLLTON...EAST LIVERPOOL...SALEM...COLUMBIANA...
EAST PALESTINE...WELLSVILLE...CALCUTTA...COSHOCTON...CADIZ...
HOPEDALE...STEUBENVILLE...ZANESVILLE...CAMBRIDGE...
MARTINS FERRY...ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE...
SHADYSIDE...BRIDGEPORT...CALDWELL...WOODSFIELD
143 PM EDT FRI JUL 9 2010

A COLD FRONT WILL PUSH INTO EASTERN OHIO THROUGH 330 PM...WITH
SHOWERS AND THUNDERSTORMS INCREASING. THE STRONGER STORMS ARE
CAPABLE OF PRODUCING WIND GUSTS TO 35 MPH...PEA SIZED HAIL...AND
RAINFALL OF OVER 1 INCH WHICH MAY RESULT IN PONDING OF WATER ON
ROADWAYS...AS WELL AS LOCALIZED FLOODING OF POOR DRAINAGE AREAS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:36 PM EDTFlash Flood WarningPBZWestmoreland4 hr
Jul 9, 3:43 PM EDTSpecial Weather StatementPBZAllegheny62 min
Jul 9, 3:59 PM EDTSpecial Weather StatementPBZJefferson61 min
Jul 9, 4:37 PM EDTFlash Flood WarningPBZBeaver3 hr
Jul 9, 4:49 PM EDTSpecial Weather StatementPBZClarion, Jefferson56 min
Jul 9, 6:15 PM EDTFlash Flood WarningPBZMonongalia3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.